Q and A

Question

I am experiencing potential symptoms while on PEP.

Hello, I had an exposure on 02/26 (insertive, no condom). I started PEP within 4 hours of the exposure. It’s been 10 days since then and I have some allergy symptoms: sporadic runny nose and some mild itching.

Living in the US, it is common to have allergies during this season (Spring), and I don’t think these symptoms (as I said, they are mild) are related to PEP or the exposure (even when internally I’m panicking). Do you think they could be related to a side effect of PEP, or worse? and may I take Allegra (Fexofenadine HCI 180mg) to calm those symptoms?

I really appreciate your help.

Answer

Hi, how are you doing?

What medication are you taking for PEP? If you are on a combination that is tenofovir DF + emtricitabine + raltegravir OR dolutegravir, there is no interaction with fexofenadine – it is safe to take both together.

As you have mentioned, hay fever is common in the US in Spring. It is much more likely that this is just that instead of anything else. Also, these symptoms are very mild and in combination is very suggestive of hay fever. It is not likely this is HIV. You are on PEP and being the insertive parter would further reduce your risk.

Josh.

2 comments

  1. Josh Peasegood

    Hi Mark, a course of PEP is usually 28 days. You took PEP for the required amount of time. There would have been no benefit from taking the adiditonal two pills.

  2. Mark

    Hello,
    I had an exposure and started pep after 19hrs.Been taking tld for 28 days once a day and stopped,although I was given 30 tablets, didn’t take the remaining two.
    Is there any risk of pep failure?,was I wrong not to complete 30 days

Comment

Your email address will not be published.